These days heart related problems is very common due to various reasons known to us. However in case one has heart problem, it does not mean that he/she can not get the other problems treated. Dental problems are also very common and you have to get the treatment. One can have all sorts of dental treatments with heart problems but has to take certain precautions and inform his/her dentist about his condition.
After Cardiac Arrest - Heart Attack
The percentage of infarction to reoccur is unusually high for the first 6 months after an MI. During this time avoid anything but absolutely necessary emergency dental treatment and with close consultation with the cardiologist. While the six month rule is a good starting point checking with the cardiologist is a good rule to follow. If treatment is really absolutely needed before the 6 month time period, hospital dentistry then becomes the location to have the emergency procedures done. People with certain cardiovascular conditions need to take antibiotics before dental treatment to reduce the risk of a condition called bacterial endocarditis. This is a relatively uncommon infection of the heart valves, but it can be life threatening. In 1997, the American Heart Association recommended pre-treatment antibiotics for people who have had endocarditis in the past and for those with.
Artificial heart valves
The American Heart Association guidelines recommend pre-treatment antibiotics for the following dental procedures:
A heart attack can sometimes be felt like a pain starting in the chest and radiating to the lower jaw.You should wait at least six months after a heart attack to have dental treatment. Your dentist should have oxygen and nitroglycerin available during your appointment, and should talk with your physician about your condition. Certain medications may change the way your dentist treats you. For example, if you are taking anticoagulants, your blood is less likely to clot. Always give your dentist a detailed list of your medications, with dose information, to avoid drug interactions or complications.
Some drugs that are prescribed to treat high blood pressure (anti-hypertensive medications) cause dry mouth or an altered sense of taste (dysgeusia); Others may predispose you to fainting when you are raised from the relatively flat position in the dentist's chair to a sitting or standing position. Gum overgrowth is a possible side effect of some anti-hypertensive medications, such as calcium channel blockers. It can begin as soon as one month after starting drug therapy. Some people's gums become so large they have difficulty chewing. In some cases, surgery is required to reduce the gums. If you have high blood pressure, you should consider your dentist part of your health care team. Your dentist should check your blood pressure at each visit. Your dentist can decide whether it’s OK for you to have elective dental treatment based on the severity of your hypertension, how well it is controlled, and any other conditions you have (stroke, angina, kidney disease, etc.).
For the first couple of weeks after surgery, you may experience severe pain when reclining in the dental chair. This is a side effect of the surgery used to perform the CABG. Work with your dentist to find a comfortable position in the chair.People who have had CABG generally do not require antibiotics before dental treatment unless they require dental treatment within several weeks of graft placement.
An angina attack can sometimes be felt like a pain starting in the chest and radiating to the lower jaw. People with stable angina can be treated like any other patients, with a few differences. Your dentist should have oxygen and nitroglycerin available during your visit and should consult with your physician before the appointment to evaluate your condition.
People with unstable angina should not receive elective dental care. Emergency dental care should be performed under continuous heart monitoring. If you are taking calcium channel blockers and have gum overgrowth, your dentist can give you detailed oral hygiene instructions and may ask you to visit more often for professional cleanings. If you stop taking the drugs, your gums do recede somewhat, but this may take several months and they may not return to normal on their own. Gum surgery may be necessary in some cases. Talk to your dentist about ways to reduce stress during an appointment. Stress can trigger angina attacks, so bring your medications to the dentist's office. If you feel chest pain during your visit, tell your dentist.
Heart murmurs, a common finding in dental patients, are of major concern to dental professionals because certain dental procedures occasionally can induce severe cardiovascular complications. Murmurs may indicate existing heart disease that is a risk factor for infective endocarditis following a dental procedure, as well as more severe heart conditions such as congenital heart disease, atrial fibrillation or congestive heart failure. Beyond the need to administer antibiotic prophylaxis, the dentist also needs to address the underlying causes of a patient’s heart murmur. By providing dental care to such patients, oral health care providers become part of the patient’s overall health care team. When treating patients with murmurs, dental professionals should take into account the fact that many patients (particularly the elderly) are unaware of their murmurs or are unwilling to report them. This is a growing concern because older patients, particularly men, have an increased prevalence of valvular heart disease. When treating all patients with medically complex conditions, dental professionals need to address the following four concerns:
The heart patients who are taking anticoagulants like warfarin are of concern to the dentist because in these patients risk of bleeding Increases. Certain medications prescribed by the dentist like aspirin containing medications or nonsteroidal anti-inflammatory drugs also increases the effect of anticoagulant drugs.
There are no oral effects of hyperlipidemia, which is an excess of fat (lipids) in the blood. Some drugs used to treat hyperlipidemia can make you feel faint after getting up from the dental chair. Also, having high cholesterol puts you at risk of atherosclerosis (hardening of the arteries), which can lead to cardiovascular emergencies, such as heart attack or stroke. Your dentist should be aware of your condition and the drugs you are taking.
Free Dental Consultation